Flash Flood, Taylor
- When
- March 7, 12:54 PM CST
- Where
- Taylor County, 1.5 mi NNE of Wylie to 1.51 mi NNE of Wylie
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.400, -99.760
The public reported flash flooding.
Strong to severe thunderstorms produced isolated large hail across portions of the Heartland as well as flash flooding in portions of Taylor and Callahan counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Strong to severe thunderstorms produced isolated large hail across portions of the Heartland as well as flash flooding in portions of Taylor and Callahan counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 7, 11:59 AM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 1159 AM CST Thu Mar 7 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 335 AM CST Thu Mar 7 2024 ...Strong to Severe Storms again possible Today/Tonight... The main concern for the short term will be the potential for severe thunderstorms this afternoon, and again overnight. Showers with a few thunderstorms are currently affecting areas mainly north of a Sterling City to Cross Plains line. These are sub- severe at the moment, but producing some gusty winds at times over 40 mph. Several factors argue for these storms continuing and possibly expanding. We have ample moisture available from the surface through the mid/upper levels. There are leftover surface boundaries in the area from yesterday's convection, and shortwave energy continues to stream over the area in southwest flow aloft. High resolution CAMs maintain this convection over the Big Country through the morning hours, with some expansion possible into our southeastern counties this afternoon. Most of this activity is expected to remain below severe levels, but there is still a chance that a few approach severe thresholds. As these storms exit to the east, there could be a relative lull in activity from early through late evening. Later tonight, a better-defined shortwave is expected to move into the area from the west. At the same time, a surface dryline will be retreating to the west into the western Concho Valley and Northern Edwards Plateau areas. As the shortwave moves in tonight, a Pacific cold front will surge eastward into the dryline creating surface convergence, with thunderstorms possible again late tonight into the early morning hours on Friday, mainly east of an Abilene to San Angelo to Ozona line. Again, with ample moisture/instability, and plenty of deep layer shear available, some of these storms could be severe. The main hazards for all storms will be large hail and damaging winds, although an isolated tornado cannot be ruled out. Temperatures will be warmer than normal with highs in the 70s, and lows in the upper 40s to mid 50s. && .LONG TERM... (Friday through Wednesday) Issued at 248 AM CST Thu Mar 7 2024 Any shower and thunderstorm activity that will be ongoing during the early morning hours Friday across our eastern counties, should be east of the area by 6 AM. An upper level trough will track across the Southern Plains Friday morning, sending a cold front south across the forecast area Friday afternoon. Much cooler temperatures along with gusty north winds will filter in behind the front. Highs will be in the low to mid 60s across the Big Country, where an earlier frontal passage is expected, to the upper 60s to mid 70s elsewhere. A slightly faster front would result in cooler highs than currently forecast. Highs will also likely occur prior to the passage of the front, with temperatures steadily falling behind the front. Brisk north winds will continue into the overnight hours with lows in the mid to upper 30s, resulting in wind chill values in the upper 20s to lower 30s. Cool temperatures are expected on Saturday with highs in the upper 50s to lower 60s. Ideal radiational cooling conditions are forecast Sunday morning, allowing temperatures to drop into the low to mid 30s for most locations, with many locations dropping to near freezing. Expect the coldest temperatures in low lying areas and river valleys. Sunday into the middle of next week, expect a steady warm up with highs on Sunday in the 60s and highs on Monday back into the 70s. Highs by Wednesday will be in the low to mid 80s. The next upper level trough/low is forecast to deepen across the western CONUS on Wednesday. This could bring an increasing chance of showers and thunderstorms for the second half of the work as the low approaches the area. For now, PoPs on Thursday were kept in the chance category. && .AVIATION... (18Z TAFS) Issued at 1118 AM CST Thu Mar 7 2024 Scattered showers and thunderstorms developing along I-20 will be affecting KABI through 20Z. Scattered showers and thunderstorms will also develop from Junction to Brady this afternoon. Stronger thunderstorms will be developing around 22Z from San Angelo to Abilene, then move northeast. These will have the potential for brief IFR ceilings and wind gusts to 30 KTS through early evening. A second band of more isolated showers and thunderstorms is then possible after midnight as surface trough moves through, with winds shifting west by morning. KBBD and KJCT may see a temporary return to MVFR ceilings toward midnight with the stratus moving east by morning.. . && .PRELIMINARY POINT TEMPS/POPS... Abilene 73 51 65 37 / 70 30 10 10 San Angelo 75 49 71 38 / 50 30 0 0 Junction 77 53 76 37 / 60 50 10 0 Brownwood 70 53 71 38 / 80 60 10 0 Sweetwater 75 51 62 38 / 60 20 10 0 Ozona 76 49 71 37 / 50 30 0 0 Brady 72 54 71 38 / 70 60 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...04 LONG TERM....Daniels AVIATION...20
Hazardous Weather Outlook National Weather Service San Angelo TX 406 AM CST Thu Mar 7 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-081015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 406 AM CST Thu Mar 7 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Thunderstorms are possible through early Friday morning. In addition to lightning, a few storms could produce large hail and strong wind gusts generally east of a Haskell, to Sweetwater, to Ozona line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
1250 PM CST Thu Mar 7 2024
TXZ127-071945-
Taylor TX-
1250 PM CST Thu Mar 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TAYLOR COUNTY THROUGH
145 PM CST...
At 1249 PM CST, Doppler radar was tracking a strong thunderstorm near
Coronados Camp, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Abilene, Wylie, Buffalo Gap, Coronados Camp, Potosi, View, Caps,
Hamby, Dyess Afb, and Kirby Lake.
This includes Interstate 20 between Mile Markers 285 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3230 9963 3224 10002 3234 10007 3252 9968
3252 9963
TIME...MOT...LOC 1849Z 242DEG 17KT 3230 9997
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
mkdThe Dyess AFB radar (KDYX), 50 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
The public reported flash flooding.
The public reported flash flooding.
A social media post had a picture of quarter size hail on High Road in Coleman, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168292, 1168293, 1168294.